Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS Dodge City, KS

June 16, 1997Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 1997, 6:43 PM CDT for Comanche County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 6:43 PM CDT (23:43 UTC)
Expired
Jun 16, 1997, 7:30 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS1 KDDC 162344 RRA
SVRDDC
KSC033-170030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT MON JUN 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 730 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF COMANCHE COUNTY

* AT 641 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHEAST OF COLDWATER MOVING EAST AT 5 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

CICCONE/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:43 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 16, 3:43 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT MON JUN 17 1997

FCST CHALLENGE IS SEVERE POTENIAL IN NEAR TERM AND THEN TEMPS IN LOGER
TERM.  WIDESPREAD SEVERE STMS WITH HAIL MARCHING NE ACRS CWA
ATTM...WILL GO WITH EVENING PERIOD OF SVR AND PSBL HVY RAIN SRN 2/3RDS
OF CWA...AS PER CURRENT WATCH #452.  5H SHORT WAVE BRINGING CAA
ALOFT...DESTABILIZING AMS.  PLENTY OF LOW LEVEL MOISTURE...THUS THE
HAIL.  WE HAVE ALREADY HAD SEVERAL REPORTS OF DIME SIZE HAIL.

MDLS DO NOT HAVE A CLUE ON THIS CONVECTION...WITH NEAR TERM POPS 5-15
PERCENT.  THUS...WL HAVE TO GO WITH PERSISTENCE.  THINK SUNSET WILL
BRING AN END TO MUCH OF THE CONVECTION...WITH CURRENT STORMS MODIFYING
AIRMASS AND LOOSING SUPPORT FROM ABOVE.

AS FOR REST OF FORECAST PD...LEAVE CHC POPS IN S TUE MORNG...BUT JUST
PCLDY ELSEWHERE.  WED LOOKS TO BE FAIRLY WARM WITH PARTS OF CWA IN 90S.

.DDC...NONE.

DDC 056/083 058/088 064 43-
GCK 054/082 056/08z7 062 21-
EHA 056/082 057/088 063 72-
LBL 057/084 059/090 065 53-
HYS 055/083 055/086 063 21-
P28 059/086 063/090 067 23-

BURKE

In the hours before

Local storm report, Jun 16, 6:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
617 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    10 S ULYSSES              KS   0.75 INCH HAIL
06/16/97   GRANT

0427 PM    2 E HARDTNER              KS   2.75 INCH HAIL
06/16/97   BARBER

PARKIN
Local storm report, Jun 16, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
617 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    10 S ULYSSES              KS   0.75 INCH HAIL
06/16/97   GRANT

0427 PM    2 E HARDTNER              KS   2.75 INCH HAIL
06/16/97   BARBER

PARKIN
Local storm report, Jun 16, 6:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FIRST LOCATION
NATIONAL WEATHER SERVICE  DODGE CITY KS
620 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    14 NE ULYSSES              KS   0.75 INCH HAIL
06/16/97   GRANT

0427 PM    2 E HARDTNER              KS   2.75 INCH HAIL
06/16/97   BARBER

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 15, 7:04 PM CDTSevere Thunderstorm WarningDDCMeade46 min
Jun 15, 7:33 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 7:35 PM CDTSevere Thunderstorm WarningDDCRush45 min
Jun 15, 7:40 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness45 min
Jun 15, 7:50 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 15, 7:55 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush45 min
Jun 15, 8:31 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Jun 15, 8:37 PM CDTSevere Thunderstorm WarningDDCClark48 min
Jun 15, 9:16 PM CDTSevere Thunderstorm WarningDDCComanche59 min
Jun 15, 9:54 PM CDTSevere Thunderstorm WarningDDCPratt31 min
Jun 15, 10:04 PM CDTSevere Thunderstorm WarningDDCFinney46 min
Jun 15, 10:27 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford33 min
Jun 15, 10:33 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 16, 2:35 PM CDTSevere Thunderstorm WarningDDCSeward35 min
Jun 16, 3:11 PM CDTSevere Thunderstorm WarningDDCSeward34 min
Jun 16, 3:53 PM CDTSevere Thunderstorm WarningDDCBarber32 min
Jun 16, 4:24 PM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDDCFord46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.